Hypoprothrombinemia is a relatively uncommon event in the hospitalized patient. When it does occur, it often is associated with surgery, dietary vitamin K deficiency, renal dysfunction, malignancy, and broad‐spectrum antibiotic therapy. Several mechanisms have been proposed to account for antibiotic‐associated hypoprothrombinemia, including eradication of gastrointestinal bacteria, direct inhibition of vitamin K‐dependent coagulation, and indirect inhibition of coagulation. The anecdotal reports and comparative studies of antibiotic‐associated hypoprothrombinemia were reviewed; these usually implicated broad‐spectrum or the use of several antibiotics. The increased frequency of hypoprothrombinemia associated with moxalactam and cefoperazone also raises questions about the role of their N‐methylthiotetrazole (NMTT) side chains. The hypoprothrombinemia associated with NMTT antibiotics does not occur in healthy volunteers and is rare in patients without complicating conditions. Although NMTT inhibits vitamin K‐dependent carboxylation in vitro, the parent cephalosporins do not. It is not clear whether NMTT‐containing antibiotics liberate sufficient amounts of NMTT in vivo to antagonize clotting in patients. Thus, although moxalactam, and possibly cefoperazone, may in some cases be responsible for increases in prothrombin time, the most important question for further study is whether the newer NMTT‐containing antiobiotics pose a risk of hypoprothrombinemia that is greater than that of antibiotics lacking this side chain. 1987 Pharmacotherapy Publications Inc.
|Original language||English (US)|
|Number of pages||7|
|Journal||Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy|
|State||Published - Jan 1 1987|